Heparin-Induced Thrombocytopenia: A Contemporary Clinical Approach to Diagnosis and Management.
Chest. 2009 Jun;135(6):1651-1664
Authors: Shantsila E, Lip GY, Chong BH
Thrombocytopenia following heparin administration can be associated with an immune reaction, now referred to as heparin-induced thrombocytopenia (HIT). HIT is essentially a prothrombotic disorder mediated by an IgG antiplatelet factor 4/heparin antibody, which induces platelet, endothelial cell, monocyte, and other cellular activation, leading to thrombin generation and thrombotic complications. Indeed, HIT can also be regarded as a serious adverse drug effect. Importantly, HIT can be a life-threatening and limb-threatening condition frequently associated with characteristically severe and extensive thromboembolism (both venous and arterial) rather than with bleeding. This article provides an overview of HIT, with an emphasis on the clinical diagnosis and management.
PMID: 19497901 [PubMed - as supplied by publisher]